Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 2, NWS Des Moines, IA

April 17, 2025Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 17, 2025, 9:18 PM CDT for Adams County, Taylor County, Iowa. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2025, 9:18 PM CDT (02:18 UTC)
Expired
Apr 17, 2025, 10:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:49 PM CDTHAIL 14 Wsw Corning, IALargest hail to 1 inch in diameter.
Apr 17, 9:49 PM CDTHAIL 1.5Corning, IA
Apr 17, 9:53 PM CDTHAIL 1Corning, IA
Apr 17, 10:08 PM CDTTSTM WND GST 61Lenox, IAMeasured on the north end of town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

516 
WFUS53 KDMX 180218
TORDMX
IAC003-173-180300-
/O.NEW.KDMX.TO.W.0002.250418T0218Z-250418T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
918 PM CDT Thu Apr 17 2025

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southern Adams County in southwestern Iowa...
  Northern Taylor County in southwestern Iowa...

* Until 1000 PM CDT.

* At 917 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near Hepburn, or 13 miles southwest of 
  Corning, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Nodaway around 920 PM CDT.
  Corning around 935 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Corning Municipal Airport, Prescott, Nodaway, and Sharpsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4078 9493 4100 9493 4101 9492 4106 9452
      4080 9451
TIME...MOT...LOC 0217Z 256DEG 23KT 4090 9489 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

REV
3 follow-up statements
499 
WWUS53 KDMX 180227
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
927 PM CDT Thu Apr 17 2025

IAC003-173-180300-
/O.CON.KDMX.TO.W.0002.000000T0000Z-250418T0300Z/
Adams IA-Taylor IA-
927 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHERN
ADAMS AND NORTHERN TAYLOR COUNTIES...

At 926 PM CDT, a large and extremely dangerous tornado was located
over Nodaway, or 10 miles southwest of Corning, moving east at 40
mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Nodaway around 930 PM CDT.
  Corning Municipal Airport and Corning around 935 PM CDT.
  Prescott around 950 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Corning Municipal Airport, Prescott, and Nodaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4081 9493 4100 9493 4101 9492 4106 9452
      4083 9451
TIME...MOT...LOC 0226Z 252DEG 36KT 4090 9490 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN

$$

REV
828 
WWUS53 KDMX 180245
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
945 PM CDT Thu Apr 17 2025

IAC003-173-180300-
/O.CON.KDMX.TO.W.0002.000000T0000Z-250418T0300Z/
Adams IA-Taylor IA-
945 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHERN
ADAMS AND NORTHERN TAYLOR COUNTIES...

At 944 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Corning, moving east at 40 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern Adams and northern Taylor Counties, including the following
locations... Corning Municipal Airport, Prescott, and Nodaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4081 9493 4100 9493 4101 9492 4106 9452
      4083 9451
TIME...MOT...LOC 0244Z 257DEG 36KT 4093 9474 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

REV
433 
WWUS53 KDMX 180258
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
958 PM CDT Thu Apr 17 2025

IAC003-173-180307-
/O.EXP.KDMX.TO.W.0002.000000T0000Z-250418T0300Z/
Adams IA-Taylor IA-
958 PM CDT Thu Apr 17 2025

...THE TORNADO WARNING FOR SOUTHERN ADAMS AND NORTHERN TAYLOR
COUNTIES WILL EXPIRE AT 1000 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
small hail is still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4081 9493 4100 9493 4101 9492 4106 9452
      4083 9451
TIME...MOT...LOC 0257Z 256DEG 23KT 4095 9463 

$$

REV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:34 PM CDT, 2 hours 44 minutes earlier. Its key messages:

  • Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
  • Widespread chances for rain on Sunday with a few storms possible southeast.
  • Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 17, 6:34 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
634 PM CDT Thu Apr 17 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Slight to Enhanced risk for severe weather across much of the
  forecast area through tonight. The primary threat is very
  large hail.

- Widespread chances for rain on Sunday with a few storms
  possible southeast.

- Cooler this weekend with temperatures back into the 60s and
  70s much of next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Thu Apr 17 2025

The primary focus this forecast cycle is on the severe weather
potential through tonight, Currently as of 3 pm, a cold front
extends across the southeast third of Nebraska and just entering
far NW Iowa. The area immediately ahead of the cold front is
becoming surface based uncapped with around 2000+ J/kg of CAPE
while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front
extends eastward through central Iowa. Thunderstorms have
developed north into southwest Minnesota with a few storms
beginning to develop over far northwest Iowa. Expect storms to
increase late this afternoon and especially this evening as the
low level jet increases. The low level jet will increase to 70
kts and will focus into central/south central Iowa. Expect a few
supercells to develop during this period. Looking at soundings,
a stout elevated mixed layer (EML) is currently over central
Iowa and that elevated warm layer will not completely erode
overnight. Widespread strato cumulus is in place over the
southwest 2/3rds of Iowa and that has caused surface
temperatures to cool this afternoon from earlier highs.
Therefore, while a few surface based storms are possible over
western Iowa early, this convection should become more elevated
overnight. Bufkit soundings at KDSM tonight have elevated storm
bases near 5-6 kft and regarding the hodograph and shear,
removing the lowest 5 kft from these removes much of the
directional shear and the large looping of the hodograph and the
shear becomes mostly unidirectional speed shear. This profile
may lead to splitting storms with left mover supercells capable
of large hail also. Lifting the parcels from the 5-6 kft level
also maximizes CAPE and instability values. So still expect
large hail with storms but this event may evolve a little
differently than what some of the CAM runs suggest given the
potential splits. A brief tornado threat may occur over the far
southwest/west central DMX warning area before storms become
more elevated.

The EML becomes re-established over central Iowa behind the
evening storms but there is the potential for additional storms
over northern Iowa after 06z with an additional threat for large
hail producing supercells. The layer below the EML remains quite
saturated into Friday and with a fair amount of turbulence.
While shallow showers could develop, it may be more of a drizzle
scenario into Friday. The boundary will move slowly southeast
overnight with dew points in the upper 50s to low 60s pooling
along the boundary. This will mainly impact overnight low
temperatures as the surface based instability is capped. Temperatures
Friday will vary as the boundary continues its slow pace
southeast so highs in the 70s are expected over the far
southeast and 50s over much of the rest of the area.

The weekend will be cooler with highs in the 50s to low 60s on
Saturday. Currently have highs in the 50s on Sunday however
saturating soundings and dewpoints only in the 30s and 40s would
suggest temperatures may be much cooler and in the 40s. Will
take a closer look after today's event. An upper low is still
on track to lift into northern Missouri on Sunday with
precipitation spreading across much of Iowa. Some instability
does reach southeast Iowa so a few embedded thunderstorms are
possible. Next week looks warmer again with highs back into the
60s and 70s with a few low chances for precipitation.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 625 PM CDT Thu Apr 17 2025

A cold front will move across Iowa this evening and tonight with
scattered thunderstorms along the front. Added a PROB30 mention
for hail in the KDSM TAF between 03 and 06Z, and will monitor
radar trends as severe thunderstorms move east of Nebraska this
evening. Widespread IFR conditions in stratus will develop
behind the cold front late tonight into Friday morning, slowly
lifting into the MVFR range into the afternoon. Some pockets of
fog and drizzle will be associated with the low stratus. Will
also be watching the potential for a secondary round of
thunderstorms to develop behind the cold front across northern
Iowa late tonight after 06Z, potentially impacting KFOD, KMCW
and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...PA
Hazardous weather outlook, Apr 17, 2:48 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Thu Apr 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
248 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an Enhanced Risk for severe storms across southwest and
south-central Iowa, with a Slight Risk elsewhere. The main threat
will be very large hail, 2 inches or larger, but damaging winds
and a few tornadoes are also possible across southwest Iowa.
Greatest risk for severe storms will be between 5 pm today and 2
am Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances are in the forecast late Sunday and again on
Tuesday. The severe weather potential for Sunday is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

In the hours before

Special weather statement, Apr 17, 5:13 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
513 PM CDT Thu Apr 17 2025

IAZ005>007-016-017-024>026-180030-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-
Including the cities of Algona, Forest City, Lake Mills,
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Humboldt, Eagle Grove, Clarion, Belmond, and Hampton
513 PM CDT Thu Apr 17 2025

...Stronger Winds Developing over Northern Iowa...

Southeast winds are increasing across the area due to an
approaching storm. Winds of 30 to 35 mph with gusts to 45 mph are
occurring over the region. The winds will remain brisk for the
next several hours.

If traveling across northern Iowa; be aware of cross winds while
driving along all highways and interstates but especially east
west directed travel. Persons in high profile vehicles or towing a
trailer may experience more difficult travel due to the stronger
winds and wind gusts.

REV
Special weather statement, Apr 17, 5:34 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
534 PM CDT Thu Apr 17 2025

IAZ004-005-172300-
Kossuth IA-Emmet IA-
534 PM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EMMET AND
NORTHWESTERN KOSSUTH COUNTIES THROUGH 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa Lake, or 10 miles south of Fairmont, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iowa Lake and Dolliver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Iowa.

&&

LAT...LON 4350 9431 4349 9428 4337 9459 4343 9467
      4350 9456
TIME...MOT...LOC 2233Z 240DEG 30KT 4348 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

REV
Local storm report, Apr 17, 8:26 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
826 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     Hail             Lewis                   41.30N 95.09W
04/17/2025  M1.00 Inch       Cass               IA   Fire Dept/Rescue

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass65 min
Apr 17, 8:23 PM CDTTornado WarningDMXCass40 min
Apr 17, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams, Taylor53 min
Apr 17, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass48 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningDMXEmmet32 min
Apr 17, 9:57 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union48 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison45 min
Apr 17, 10:27 PM CDTSpecial Weather StatementDMXPolk33 min
Apr 17, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Ringgold, Union51 min
Apr 17, 10:43 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren47 min
Apr 17, 10:50 PM CDTSevere Thunderstorm WarningDMXPolk, Warren25 min
Apr 17, 11:01 PM CDTSpecial Weather StatementDMXPolk44 min
Apr 17, 11:03 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren42 min
Apr 17, 11:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren36 min
Apr 17, 11:52 PM CDTSpecial Weather StatementDMXPoweshiek23 min
Apr 18, 12:01 AM CDTSpecial Weather StatementDMXPoweshiek29 min
Apr 18, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas32 min
Apr 18, 2:04 AM CDTSpecial Weather StatementDMXHumboldt, Kossuth26 min
Apr 18, 2:10 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Webster, Wright50 min
Apr 18, 2:32 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Worth, Wright43 min
Apr 18, 2:57 AM CDTSevere Thunderstorm WarningDMXFranklin18 min
Apr 18, 3:12 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXButler, Franklin48 min
Apr 18, 3:45 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Bremer, Butler45 min
Apr 18, 4:23 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Franklin, Hancock, Worth, Wright38 min
Apr 18, 4:48 AM CDTSevere Thunderstorm WarningDMXButler, Franklin32 min
Apr 18, 5:09 AM CDTSevere Thunderstorm WarningDMXBremer, Butler34 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.